Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 3:09 AM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:09 AM CDT (08:09 UTC)
- Expired
- Apr 28, 2002, 3:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Breckinridge County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:28 AM CDT | Tornado F0 | Guston, KY | The tornado crossed into Meade County from Breckinridge County. Numerous trees were uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS53 KLMK 280809
SVRSDF
KYC027-163-280845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 AM CDT SUN APR 28 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
MEADE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 345 AM CDT(445 AM EDT)
* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CLOVERPORT...OR ABOUT 52 MILES SOUTHWEST
OF LOUISVILLE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UNION STAR...HARDINSBURG...RHODELIA AROUND 415 AM EDT
HARNED...ANDYVILLE...ROFF AROUND 320 AM CDT
WEBSTER...GARFIELD...PAYNEVILLE...BATTLETOWN AROUND 425 AM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF
YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
LAT...LON 3786 8666 3762 8661 3766 8630 3787 8602
3797 8607 3800 8623 3814 8633 3792 8653
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 11:51 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 27, 11:51 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 AM EDT SUN APR 28 2002 ...FOCUS ON SVR WX ATTM AND WINDS SUN... STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY. WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF GUIDANCE AND META FOR POPS/TEMPS. .SDF...WIND ADV SUN ALL ZONES (NPWSDF). SMALLCOMB
In the hours before
Special weather statement, Apr 27, 9:15 PM CDT, 5 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057- 061>067-070>078-081-082-280900- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1015 PM EDT SAT APR 27 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL SOUTH CENTRAL INDIANA OVERNIGHT. A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO VALLEY OVERNIGHT. VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED. ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED. OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:54 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 36 min |
| Apr 28, 3:18 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 42 min |
| Apr 28, 3:18 AM CDT | Tornado Warning | LMK | Breckinridge | 12 min |
| Apr 28, 3:28 AM CDT | Tornado Warning | LMK | Meade | 22 min |
| Apr 28, 3:35 AM CDT | Tornado Warning | LMK | Ohio | 40 min |
| Apr 28, 3:41 AM CDT | Tornado Warning | LMK | Bullitt, Hardin | 24 min |
| Apr 28, 3:59 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 31 min |
| Apr 28, 4:02 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 43 min |
| Apr 28, 4:05 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 40 min |
| Apr 28, 4:11 AM CDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| Apr 28, 4:16 AM CDT | Severe Thunderstorm Warning | LMK | Spencer | 19 min |
| Apr 28, 4:23 AM CDT | Tornado Warning | LMK | Edmonson | 22 min |
| Apr 28, 4:32 AM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 33 min |
| Apr 28, 4:35 AM CDT | Tornado Warning | LMK | Hart | 40 min |
| Apr 28, 4:41 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 34 min |
| Apr 28, 4:49 AM CDT | Severe Thunderstorm Warning | LMK | Mercer | 31 min |
| Apr 28, 4:55 AM CDT | Severe Thunderstorm Warning | LMK | Woodford | 20 min |
| Apr 28, 4:59 AM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 31 min |
| Apr 28, 5:03 AM CDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 27 min |
| Apr 28, 5:07 AM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 13 min |
| Apr 28, 5:16 AM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 24 min |
| Apr 28, 5:23 AM CDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard | 27 min |
| Apr 28, 5:33 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 42 min |
| Apr 28, 5:36 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 39 min |
| Apr 28, 5:39 AM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 41 min |
| Apr 28, 5:45 AM CDT | Severe Thunderstorm Warning | LMK | Green | 15 min |
| Apr 28, 11:50 AM CDT | Severe Thunderstorm Warning | LMK | Marion | 25 min |
| Apr 28, 12:14 PM CDT | Severe Thunderstorm Warning | LMK | Boyle | 36 min |
| Apr 28, 12:36 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.